Montreal

Quebec City police seize $1.5M worth of fentanyl

Restricted opioid linked to respiratory distress and fatal overdoses across North America

 fentanyl pills

Police seized two types of fentanyl pills, including this one stamped with the inscription A215. (Quebec City police)

 shares

Quebec City have police seized an "unprecedented" amount of the opioid fentanyl in a series of raids in March and early April. 

Investigators said more than 76,000 pills and a kilogram of fentanyl powder, with a street value of more than $1.5 million dollars, was seized in more than a dozen busts in Quebec City. 

Five people have been arrested in connection with the operation. 

Police in Quebec City said two types of tablets were among the drugs seized: one with the inscription A215, which goes by the street name "petite bleue," and another marked CDN100. 

Fentanyl is an opioid drug which is 40 times stronger than heroin and between 50 and 100 times more potent than morphine. The drug has been linked to dozens of overdoses and several deaths across Quebec and Canada in the last two years.

fentanyl pills Quebec City

Police seized more than 76,000 fentanyl pills in a series of raids in April and May. (Quebec City police)

The drug can cause respiratory distress and death. Last summer, Quebec City public health officials linked 11 overdoses, including three deaths, to fentanyl. 

It has also been linked to a string of fatal overdoses in Montreal. 

Until recently, the painkiller was only available in a prescription skin patch, designed to slowly release the drug over 72 hours.

However, in the last five years, illicit drug users discovered the prescription narcotic could be chewed, smoked, injected or otherwise consumed.

Health officials say it's been present in the illegal drug trade in Quebec for about two years. 

The Canadian Centre on Substance Abuse said users of fentanyl have little understanding of how poisonous the drug is.

A study released by the centre in August found one Canadian died every three days from a fentanyl-related overdose. 

More On This Story